Hair falling out but not on drugs anymore

I have reacted badly to all the dmards and was on 5mg steroid but have now been taken off everything in the hope I will get bad enough to qualify for biologics.

I've been off the steroids now for about three weeks and I only managed 5 weeks on the leflunomide which stopped in March. Two weeks ago my hair started falling out and it's getting worse. I am absolutely devastated having to cope with this on top of everything else. I have short hair so it's becoming obvious quickly.

As I am off the drugs I've no idea what's causing it. Anyone any ideas

14 Replies

oldestnewest
  • Hi Frankiefarr. Assuming that the hair loss is due to the drugs, as of course it could have other causes, then Leflunomide may be the culprit. Leflunomide stays in the body for a long time, apparently it has a long half-life though that's a term I've never understood or tried to understand, maybe someone will elaborate. The fact that you stopped the drug back in March and the hair loss is more recent could be explained by the hair's growth cycle.

    I've had severe hair loss and I know how distressing it can be. It can be hard to imagine that it will ever grow back. However if Leflunomide is the culprit, then your hair could well thicken up as the drug gradually leaves your body. My rheumy said that he considered hair loss in women to be a serious issue. I was referred to dermatology as it was caused by more widespread psoriasis, but you can ask for a dermatology referral for hair loss of unknown origin I think. With luck, it will be taken seriously. Dermatology appointments can be a long time coming but it might be good to set one up in the hope that the problem rectifies itself beforehand.

  • Half life is how long a med takes for your body to reduce it by one half, in relation to the med in plasma, & then leave your body. So paracetamol for example has a short half life, it can leave your body the same day you took it so why it's more effective taken regularly as it only stays in the body for a short period.

    A long half life means the med could stay within your body for 4 days or even longer. These types of med, such as leflunomide, are often initiated with a loading dose in order to have a quick response then a maintenance dose is taken thereafter.

    Does this help?

  • Thank you no more heels! Brilliant! So does that mean that when your bod reduces the med by one half, that's it, it's gone?

    I always understood that Lef had a particularly long half life .... months. And also that it is more likely to cause hair loss than Mtx is.

  • No, the half life is the length of time it takes for your body to decrease the med by half. The plasma is halved after one elimination half life, with each half life less of the med is eliminated. So, with one half life the med remaining in the body is 50% after two half lives 25%, etc. After 4 half-lives the amount of the med could be considered to have gone.

    Leflunomide, with having a long half life, should it be stopped today any benefit would be gone in around 6 weeks but it can stay in the body 1 to 2 years & why if it's being stopped because of serious side effects or pregnancy a wash out is needed. I'm not sure about the possibility of more hair loss than MTX. Personally I had less on LEF than MTX, though I'm on both so that could make a difference?

  • Ah. That was looking logical until I worked out that meds have 2 lives! But I think I get it, thanks for explaining something I've never fully understood.

    I started going bald when I STOPPED Mtx, apparently because the shock to my body triggered a whopping psoriasis flare. Yet the scalp psoriasis wasn't so bad and psoriasis rarely(?) causes baldness. It's such an individual thing but I think this side effect is considered quite common with Lef, though I didn't lose hair on it either.

  • Hello Frankieferr,

    I think you have gone through such an ordeal with meds not working and giving you problems for a long time and not to speak of all the stress that goes with it😕that your body must be reacting. I hope your doc has checked what your thyroid situation is after all these meds? Also your adrenaline gland has been under quite a stress. These two often cause hair loss. The progesterone-estrogen balance is most probably in favor of estrogen which also affects hair growth. There are good supplements for adrenal fatigue and natural progesterone cream. Hypothyroidism is often caused by RA meds and can best be diagnosed through a compleate thyroid panal, the ordinary test is no good. Important vit. that may be of help are vit. A, D3, C,K2 and zinc and copper, magnesium, selenium.I can only imagine how frustrated you feel😕Here some thoughts that I hope will be of help.

  • Do you have an underactive thyroid? Clemmie

  • I've been tested several times and it's been fine but of course this has just started in last couple of weeks. Wondered at first if it was coming off the steroids buts it's getting worse not better

  • Leflunomide does have a long half life, side effects can still happen anything from a week to a month after you've stopped taking it & stays in the blood for around a fortnight. That seem less likely to be the cause of your problem though. You're also stressed with others things at the mo & hair loss can be stress related so it's difficult to know for sure what may be the root cause. Thing is you stress about the hair loss too so it can be a vicious cycle. We see our hair as our crowning glory so it can be distressing, I empathise, but keeping your hair short & asking your hairdresser for advice may be helpful. Also ask if a different style could help. When I had hair loss when I first started MTX, it wasn't too obvious to anyone else but I knew so I asked my hairdresser what she thought & the first thing was trying to avoid hair products & the less styling the better. She also re-styled it which made it look fuller.

    Hopefully once things are sorted & less stressful you'll notice you'll have less hair problems.

  • HI FRANKIEFAR, i had a skin rash that was really bad last summer, it went away after getting a shot and using creams that the dermatologist prescribed. Now i have random red "ant bite" looking spots not a lot but enough it still concerns me. feb of this year my hair started thinning!!! it was alarming! with the rash and hair thinning and extreme flares of arthritis they (dermatologist and ra dr have concluded its from the biologic humira. It has caused the "lupus like syndrome" my hair dresser found a place on my scalp that was red and almost favored what a ring worm would look like. I am waiting for the humira to be completley out of my system to see if the lupus like syndrome goes away. My family dr put me on biotin daily 5000mg. I am sorry that you are having these symptoms i am a firm believer that stress adds to most of our symptoms. good luck!

  • I recently had a huge amount of hair loss over 4 months I couldn't figure out what was different. Tuns out it was the zink supplements I was taking. I stopped and within 2 weeks so did the hair loss. And its growing back. I only mentione this as I started to take zink as I was told by a pharmacy it's was good for ammune system. But a side affect can hair loss .

  • Facts about zinc supplementation and hair loss.http://www.nutritional-supplements-health-guide.com/zinc-and-hair-loss.html

  • I started taking biotin today. No idea if it will work or not

You may also like...